Don’t confuse a side effect from a medicine as having an allergy to that medicine

 

When you start a new medicine, you may get an upset stomach, feel tired, or get a rash. Is this an allergic reaction or just a side effect? It is important to understand the differences between allergies and side effects because they are handled very differently. Allergies can be serious and require immediate medical attention and avoidance of the medicine in the future. If you have side effects and your doctor thinks this is still the best medicine for you, steps can be taken to prevent the unintended side effects of the medicine. But you can still take the medicine.

An allergy is a reaction caused by your immune system. This means your body sees the medicine as a harmful foreign object. It tries to get rid of the medicine with an allergic reaction. Some allergies cause only mild symptoms. You might get a runny nose, itchy eyes, or even a rash. But some allergic reactions can be very serious and cause harm or death if your lips, face, and tongue swell; your throat tightens; or you have trouble breathing. The reaction can be different from one person to another. Only a few bad reactions to medicines are caused by an allergy.

A side effect is an unpleasant but often predictable reaction that occurs when a medicine is used correctly. Examples include nausea, diarrhea, constipation, sleepiness, headache, muscle aches, difficulty sleeping, and lack of energy. Side effects are common and can be expected, especially with certain drugs. For example, people may have nausea when taking an opioid pain medicine or diarrhea from an antibiotic. These can seem like an allergy, but they are just your body being sensitive to a medicine.

Many people confuse drug allergies and side effects. For example, if a person who takes an antibiotic has an upset stomach, it may be mistaken as an allergy when it is really a side effect. If you tell your doctor that you are “allergic” to this antibiotic, it may cause him or her to avoid prescribing this medicine for you, even when it is the best choice to treat your infection. As a result, you may not receive the best or the correct medicine to treat your condition. If the doctor knew that you had a side effect with the antibiotic, not an allergic reaction, he or she could have suggested steps to avoid the side effect while prescribing the best medicine for you.

To be sure you are identifying and handling allergies and side effects correctly, consider the tips in the check it out! column below:

check it out!

Consider the following tips to best manage medicine side effects and allergies.

Ö Seek advice from a healthcare provider if you notice any unexpected or bothersome symptoms after taking a medicine. Provide a detailed description of your symptoms so your healthcare provider can help you figure out if it is an allergy or a side effect to the medicine.

Ö Severe allergic reactions (also called anaphylaxis or anaphylactic reactions) can cause death and require immediate medical attention. So, don’t hesitate to seek immediate medical attention if you have symptoms such as hives; red itchy patches on your skin; swelling of the face, lips, or throat; or difficulty breathing. Call 911 if you or a family member have trouble breathing.

Ö If your healthcare provider states that you are allergic to a medicine, avoid taking that medicine in the future. Sometimes even a mild allergic reaction can lead to a more severe reaction if you take the medicine again.

Ö Tell your healthcare provider about your allergies every time you receive care. Describe any symptoms you had when you took the medicine in the past and why you can’t take the medicine. 

Ö Keep a list of all your medicines. Note your allergies and serious side effects on the list, along with the type of reaction or side effect you experienced. Keep this record with you always, and show the list to healthcare providers when you receive care. 

Ö Learn the generic and brand names of any medicines to which you are allergic. Before accepting any medicine from a doctor, dentist, nurse, or pharmacist, ask what you are being given. Speak up if you think you are allergic to it.

Ö If you are allergic to a medicine, talk to your healthcare provider before taking a new medicine, even over-the-counter medicines. The new medicine may be similar to one you are allergic to.

Ö If you have had a serious allergic reaction, ask your healthcare provider if you should carry an epinephrine auto-injector (a pen-like device that can quickly inject a life-saving medicine, even though clothing). If you need to carry an epinephrine auto-injector, know how to use it. Make sure that anyone who might need to give you an injection in an emergency knows how to use it. Consider wearing a Medical Alert bracelet with information about your allergies and/or other medical conditions.

We would like to thank ISMP Canada for contributing information for this article.

Created on September 29, 2017

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work